Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 23, 2004, 8:28 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 8:28 PM CDT (01:28 UTC)
- Expired
- May 23, 2004, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 154 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2346 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 240129 FFWSGF MOC065-203-215-240415- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 828 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... SHANNON COUNTY IN SOUTH CENTRAL MISSOURI. TEXAS COUNTY IN SOUTH CENTRAL MISSOURI. DENT COUNTY IN CENTRAL MISSOURI. * UNTIL 1115 PM CDT. * AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAVE FALLEN OVER NORTHERN TEXAS AND SOUTHWEST DENT COUNTIES SINCE 7 PM. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE LOCATIONS ALONG THE CURRENT RIVER IN NORTHWEST SHANNON COUNTY.. FLOODING INCLUDE...RAYMONDVILLE...LICKING... TURTLE... SUCCESS... ROUND SPRING...ROBY ...PRESCOTT...MONTAUK... JADWIN... HAZELTON...GLADDEN AND DARIEN. && BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3755 9131 3721 9139 3744 9225 3759 9217 $$ TERRY
2 follow-up statements
000 WGUS73 KSGF 240232 FFSSGF MOC065-203-215-240415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 930 PM CDT SUN MAY 23 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 1115 PM CDT FOR SHANNON... TEXAS AND DENT COUNTIES... AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED THAT OVER THREE INCHES OF RAIN HAS FALLEN OVER NORTHERN AND CENTRAL TEXAS COUNTY AND NORTHWEST SHANNON COUNTY SINCE 7 PM. SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... HOUSTON...RAYMONDVILLE...LICKING...YUKON...SUCCESS...ROUND SPRING... ROBY...PRESCOTT...MONTAUK...JADWIN...HUGGINS AND HARTSHORN. && EXCESSIVE RUNOFF FROM THIS STORM WILL CAUS FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3748 9133 3721 9124 3726 9223 3753 9220 $$ TERRY
000 WGUS73 KSGF 240431 FFSSGF MOC065-240445- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1131 PM CDT SUN MAY 23 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR DENT COUNTY HAS BEEN ALLOWED TO EXPIRE... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && LAT...LON 3777 9137 3745 9134 3747 9169 3772 9176 $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:57 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, May 23, 3:57 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 357 PM CDT SUN MAY 23 2004 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG THE TROUGH/WEAK DRYLINE OVER CENTRAL MISSOURI. MODIFYING OUR 18Z SOUNDING FOR CURRENT SURFACE/DEWPOINT SHOWS THE MLCINH HAS DECREASED NEARLY 100 J/KG SINCE 18Z...AND THAT DOESNT TAKE INTO ACCOUNT ANY MID LEVEL COOLING WHICH MAY HAVE OCCURRED. DRY AIR ALOFT MAY BE CAUSING THE STORMS TO STRUGGLE SOME CURRENTLY...AND MAY ULTIMATELY PREVENT CONVECTION FROM REALLY GETTING ORGANIZED FURTHER SOUTHWARD. HOWEVER...QUICK LOOK OUTSIDE THE OFFICE DOES SHOW TOWERING CUMULUS DEVELOPING AND VISIBLE SATELLITE IMAGERY DOES SHOW CUMULUS BUBBLING UP A BIT ALONG THE DRYLINE INTO BARTON COUNTY. SUSTAINED LOW LEVEL CONVERGENCE MAY BE ENOUGH TO OVERCOME THE DRY AIR ALOFT. SURFACE MOISTURE FLUX CONVERGENCE DOES APPEAR TO BE INCREASING OVER SOUTHWEST MISSOURI AND COMBINED WITH THE WEAKENING CAP IT IS ALLOWING UPDRAFTS TO TRY AND DEVELOP. STRONG INSTABILITY (MLCAPES >3000 J/KG) AND STRONG DEEP LAYER SHEAR (45-55KT) WILL SUPPORT SEVERE THUNDERSTORMS AND MID LEVEL STORM ROTATION IN ANY UPDRAFTS THAT CAN SUSTAIN THEMSELVES. .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. IZZI
Hazardous weather outlook, May 23, 3:13 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CDT SUN MAY 23 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
313 PM CDT SUN MAY 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
WEATHER HAZARDS EXPECTED:
FLOODING.
AND ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
SMALL HAIL
HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING.
AREAS AFFECTED AND TIMING:
ISOLATED FLOODING WILL CONTINUE OVER LOCATIONS THAT RECEIVED HEAVY
RAINFALL SUNDAY EVENING.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...ESPECIALLY OVER
SOUTHWEST MISSOURI SOUTHWEST OF A PITTSBURG KANSAS TO BRANSON
MISSOURI LINE.
DISCUSSION:
SOME ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT
HOURS...HOWEVER THE THREAT OF SEVERE WEATHER HAS GREATLY
DIMINISHED.
SOME LOCALIZED FLOODING WILL CONTINUE OVERNIGHT IN LOCATIONS THAT
RECEIVED HEAVY RAINFALL SUNDAY EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
LOW PRESSURE IS EXPECTED TO REDEVELOP OUT IN THE PLAINS ON
MONDAY AND ANOTHER UPPER LEVEL DISTURBANCE WILL DROP THROUGH
THE NORTHERN PLAINS AND THE MID AND UPPER MISSISSIPPI VALLEY
REGIONS. A FRONTAL BOUNDARY WILL PUSH INTO THE AREA MONDAY
NIGHT INTO TUESDAY AND WILL STALL OUT OVER THE AREA TUESDAY
NIGHT INTO WEDNESDAY. THE BEST CHANCE OF THUNDERSTORM ACTIVITY
ACROSS THE OZARKS WILL BE FROM MONDAY NIGHT INTO TUESDAY NIGHT.
SOME OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND
LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED OVERNIGHT. SPOTTERS MAY BE
NEEDED MONDAY NIGHT INTO TUESDAY NIGHT PERIOD AS THE FRONT MOVES
INTO THE AREA.
LINDENBERG/IZZIIn the hours before
Local storm report, May 23, 7:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 3 SE ROBY 37.49N 92.11W
05/23/2004 0.88 INCH TEXAS MO PUBLIC
FEHLocal storm report, May 23, 7:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0739 PM HAIL 2 N ROBY 37.55N 92.15W
05/23/2004 1.00 INCH TEXAS MO LAW ENFORCEMENT
REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, May 23, 8:19 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
819 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL CRANE 36.90N 93.57W
05/23/2004 0.88 INCH STONE MO AMATEUR RADIO
FEHLocal storm report, May 23, 8:20 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 3 N CRANE 36.94N 93.57W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
FEHLocal storm report, May 23, 8:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM FLASH FLOOD (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/23/2004 JASPER MO LAW ENFORCEMENT
INTERSECTION OF HWY 59 AND FF, WEST BOUND LANE OF HWY FF
NEAR DUQUESNE. REPORTED BY LAW ENFORCEMENT.
FEHLocal storm report, May 23, 8:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT SUN MAY 23 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL HURLEY 36.93N 93.50W
05/23/2004 1.00 INCH STONE MO AMATEUR RADIO
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 61 min |
| May 23, 7:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 44 min |
| May 23, 7:38 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 67 min |
| May 23, 7:45 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 60 min |
| May 23, 8:09 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| May 23, 8:24 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 66 min |
| May 23, 8:29 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 46 min |
| May 23, 8:38 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 82 min |
| May 23, 8:56 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 64 min |
| May 23, 9:26 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 49 min |
| May 23, 9:35 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 55 min |
| May 23, 9:51 PM CDT | Tornado Warning | SGF | Stone | 39 min |
| May 23, 10:05 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 25 min |
| May 24, 1:07 AM CDT | Flash Flood Warning | SGF | Newton | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.